Browse

You are looking at 1 - 4 of 4 items for :

  • Central obesity x
Clear All
Open access

Christopher Muir, Anthony Dodds and Katherine Samaras

Summary

Diamond–Blackfan anaemia (DBA) is a rare cause of bone marrow failure. The incidence of malignancy and endocrine complications are increased in DBA, relative to other inherited bone marrow failure syndromes. We describe an adult woman with DBA who developed osteoporosis and avascular necrosis (AVN) of both distal femora. Such endocrine complications are not uncommon in DBA, but under-appreciated, especially in adulthood. Further, rectal adenocarcinoma was diagnosed at age 32 years, requiring hemi-colectomy and adjuvant chemotherapy. Elevated cancer risk may warrant disease-specific screening guidelines. Genetic predictors of extra-haematopoetic complications in DBA are yet to be established.

Learning points:

  • Endocrine complications are common in DBA.

  • Clinical vigilance is required in managing bone health of DBA patients treated with glucocorticoids.

  • There is currently no reliable way to predict which patients will develop complications of therapy or premature malignancy related to DBA.

  • Complaints of bone or joint pain should prompt screening with targeted magnetic resonance imaging. Osteoporosis screening should be performed routinely.

Open access

Shinobu Takayasu, Shingo Murasawa, Satoshi Yamagata, Kazunori Kageyama, Takeshi Nigawara, Yutaka Watanuki, Daisuke Kimura, Takao Tsushima, Yoshiyuki Sakamoto, Kenichi Hakamada, Ken Terui and Makoto Daimon

Summary

Patients with Cushing’s syndrome and excess exogenous glucocorticoids have an increased risk for venous thromboembolism, as well as arterial thrombi. The patients are at high risk of thromboembolic events, especially during active disease and even in cases of remission and after surgery in Cushing’s syndrome and withdrawal state in glucocorticoid users. We present a case of Cushing’s syndrome caused by adrenocorticotropic hormone-secreting lung carcinoid tumor. Our patient developed acute mesenteric ischemia after video-assisted thoracoscopic surgery despite administration of sufficient glucocorticoid and thromboprophylaxis in the perioperative period. In addition, our patient developed hepatic infarction after surgical resection of the intestine. Then, the patient was supported by total parenteral nutrition. Our case report highlights the risk of microthrombi, which occurred in our patient after treatment of ectopic Cushing’s syndrome. Guidelines on thromboprophylaxis and/or antiplatelet therapy for Cushing’s syndrome are acutely needed.

Learning points:

  • The present case showed acute mesenteric thromboembolism and hepatic infarction after treatment of ectopic Cushing’s syndrome.

  • Patients with Cushing’s syndrome are at increased risk for thromboembolic events and increased morbidity and mortality.

  • An increase in thromboembolic risk has been observed during active disease, even in cases of remission and postoperatively in Cushing’s syndrome.

  • Thromboprophylaxis and antiplatelet therapy should be considered in treatment of glucocorticoid excess or glucocorticoid withdrawal.

Open access

Runa Acharya and Udaya M Kabadi

Summary

Diabetic ketoacidosis (DKA) is commonly encountered in clinical practice. The current case is a unique and rare presentation of DKA as the initial manifestation of Cushing’s disease secondary to ACTH-secreting pituitary adenoma. Appropriate management as elaborated in the article led to total remission of diabetes as well as the Cushing’s disease.

Learning points:

  • DKA is a serious and potentially life-threatening metabolic complication of diabetes mellitus.

  • Some well-known precipitants of DKA include new-onset T1DM, insulin withdrawal and acute illness.

  • In a patient presenting with DKA, the presence of a mixed acid–base disorder warrants further evaluation for precipitants of DKA.

  • We present a rare case of DKA as an initial manifestation of Cushing’s disease secondary to ACTH-producing pituitary adenoma.

Open access

Hashem Bseiso, Naama Lev-Cohain, David J Gross and Simona Grozinsky-Glasberg

Summary

A 55-year-old woman diagnosed with sporadic MTC underwent total thyroidectomy 20 years ago. After the first surgery, elevated calcitonin levels in parallel with local disease persistence were noted and therefore she underwent repeated neck dissections. During follow-up, multiple foci of metastatic disease were noted in the neck and mediastinal lymph nodes, lungs and bones; however, the disease had an indolent course for a number of years, in parallel with a calcitonin doubling time of more than two years and without significant symptoms. During a routine follow-up visit 2 years ago, findings suggestive of Cushing’s syndrome were observed on physical examination. The biochemical evaluation demonstrated markedly elevated serum calcitonin level, in parallel with lack of cortisol suppression after an overnight 1 mg dexamethasone suppression test, lack of cortisol and ACTH suppression after high-dose IV dexamethasone 8 mg, elevated plasma ACTH up to 79 pg/mL (normal <46 pg/mL) and elevated 24-h urinary free cortisol up to 501 µg/24 h (normal 9–90 µg/24 h). After a negative pituitary MRI, she underwent IPSS, which was compatible with EAS. Whole-body CT demonstrated progressive disease at most of the tumor sites. Treatment with vandetanib at a dosage of 200 mg/day was commenced. The patient showed a significant, rapid and consistent clinical improvement already after two months of treatment, in parallel with biochemical improvement, whereas a decrease in tumor size was demonstrated on follow-up CT.

Learning points:

  • Ectopic Cushing’s syndrome due to ectopic ACTH secretion (EAS) by MTC is an uncommon and a poor prognostic event, being associated with significant morbidity and mortality.

  • We demonstrate that vandetanib is effective in controlling the signs and symptoms related to the EAS in patients with advanced progressive MTC.

  • We demonstrate that vandetanib is effective in decreasing tumor size and in inducing tumor control.